Format

Send to

Choose Destination
Am J Med. 1994 May;96(5):426-31.

Incidence of hospitalization for digitalis toxicity among elderly Americans.

Author information

1
Department of Internal Medicine, Yale University School of Medicine, New Haven, Connecticut.

Abstract

OBJECTIVE:

To document the prevalence of digitalis use and the incidence of hospitalization caused by digitalis toxicity.

DESIGN:

Observational cohort followed for 6 years.

SETTING:

Urban community.

PARTICIPANTS:

Persons were eligible if they were (1) enrolled in the Yale Health and Aging Project and (2) using digitalis when interviewed in 1982 or 1985. The Project comprises a sample of noninstitutionalized persons aged 65 years and over living in New Haven, Connecticut.

METHODS:

Between 1982 and 1988 when a Project participant was hospitalized in New Haven, a researcher reviewed the medical record and coded up to 16 International Classification of Diseases-Class 9 (ICD-9) diagnoses. To identify hospitalizations caused by digitalis, we reexamined records with ICD-9 codes suggesting toxicity. We confirmed the admission illness was an adverse drug reaction with a decision algorithm.

RESULTS:

The prevalence of digitalis use was 13% in 1982 and 12% in 1985. The incidence of hospitalization caused by definite or probable toxicity was 4.2% (95% confidence interval = 0.3% to 8.1%) over 6 years. Manifestations of toxicity were malaise or gastrointestinal symptoms (two patients) and heart block plus malaise or gastrointestinal symptoms (six patients). Use of quinidine was associated (P < .05) with toxicity.

CONCLUSION:

Knowledge about the incidence of severe, morbid toxicity may help clinicians estimate and compare the risks and benefits of digitalis and alternate therapies.

PMID:
8192174
DOI:
10.1016/0002-9343(94)90169-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center